Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 57, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 8, 2017, 9:34 PM EDT for Williamsburg County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 9:34 PM EDT (01:34 UTC)
- Expired
- Jul 8, 2017, 10:14 PM EDT
- In force
- 40 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Williamsburg County, SC
The radar
The Columbia radar (KCAE), 128 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2157 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted.
050
WUUS52 KILM 090134
SVRILM
SCC089-090230-
/O.NEW.KILM.SV.W.0057.170709T0134Z-170709T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
934 PM EDT SAT JUL 8 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Williamsburg County in northeastern South Carolina...
* Until 1030 PM EDT
* At 933 PM EDT, a severe thunderstorm was located over
Greeleyville to Kingstree, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage trees and power lines.
* Locations impacted include...
Kingstree, Andrews, Hemingway, Trio, Warsaw, Salters, Nesmith,
Gourdin, Indiantown, Earle, Morrisville, Henry, Lane, Greeleyville,
Stuckey and Williamsburg Regional Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3370 7999 3372 7998 3375 7997 3378 7952
3378 7950 3379 7940 3357 7947 3350 7952
3344 7959 3342 7960 3338 7963 3345 7989
3345 7990 3350 7997 3350 7999 3351 8000
3350 8000 3351 8008 3350 8010
TIME...MOT...LOC 0133Z 266DEG 22KT 3370 7984
HAIL...0.75IN
WIND...60MPH
$$
RGZ2 follow-up statements
277
WWUS52 KILM 090157
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
957 PM EDT SAT JUL 8 2017
SCC089-090230-
/O.CON.KILM.SV.W.0057.000000T0000Z-170709T0230Z/
Williamsburg SC-
957 PM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR WILLIAMSBURG COUNTY...
At 957 PM EDT, a severe thunderstorm was located near Indiantown, or
9 miles east of Kingstree, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage trees and power lines.
Locations impacted include...
Kingstree, Andrews, Hemingway, Trio, Warsaw, Salters, Nesmith,
Gourdin, Indiantown, Earle, Morrisville, Henry, Lane, Stuckey and
Williamsburg Regional Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3360 7993 3372 7980 3376 7977 3379 7940
3357 7947 3351 7951 3349 7955 3344 7959
3338 7963 3345 7990 3350 7996 3350 7999
TIME...MOT...LOC 0157Z 266DEG 22KT 3371 7966
HAIL...<.75IN
WIND...60MPH
$$
RGZ273
WWUS52 KILM 090214
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
1014 PM EDT SAT JUL 8 2017
SCC089-090224-
/O.CAN.KILM.SV.W.0057.000000T0000Z-170709T0230Z/
Williamsburg SC-
1014 PM EDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMSBURG COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3360 7993 3372 7980 3376 7977 3379 7940
3357 7947 3351 7951 3349 7955 3344 7959
3338 7963 3345 7990 3350 7996 3350 7999
TIME...MOT...LOC 0207Z 266DEG 22KT 3372 7953
$$
RGZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:46 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 8, 8:46 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 846 PM EDT Sat Jul 8 2017 .SYNOPSIS... A weak cold front will stall across the area Sunday, enhancing the risk for thunderstorms and excessive rainfall. The front will slowly dissipate Monday and Tuesday as the Bermuda ridge builds back across the Carolinas. The Bermuda ridge and Piedmont trough will allow summertime heat and humidity to return, peaking Wednesday through Friday. A cold front will approach next Saturday. && .NEAR TERM /THROUGH SUNDAY/... As of 845 PM Saturday...A pair of vorticity maxes aloft plus a synoptic cold front moving into the area from the north will set the stage for a stormy night across eastern North and South Carolina. After another hot and humid day with temperatures in the 90s, the atmosphere remains quite unstable with surface- based CAPE still nearly around 2000 J/kg, and sufficient depth of moisture to allow convectively unstable parcels to originate from anywhere within a layer from the surface up through 6000 feet AGL. I have increased PoPs to 80-100 percent in a zone out ahead of the storms near Kingstree, SC as they move east-northeastward toward Conway, eventually sagging southeastward to cover most of Williamsburg, Georgetown, and Horry Counties through midnight. Over an inch of rain is forecast across this area as well, and I've added "heavy rain" to the forecast through midnight. I'm also closely watching an area of storms dropping southeastward through the NC Sandhills well out ahead of the actual surface cold front. High chance PoPs have been maintained here given what appears to be outflow possibly outrunning the convection and stabilizing the atmosphere at least temporarily. Storm organization should remain poor overnight as the main belt of strong mid-level winds remains well to our north. Boundaries will largely determine where storms track with virtually no change anticipated in steering flow. The 21Z and 22Z HRRR runs looked good, but the 23Z run did not initialize quite as well with the South Carolina convection. Little change has been made to overnight low temps, still expected to fall to 73-75 inland, and 75-78 near the coast. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 300 PM Saturday...The mid level pattern featuring troughing over the Ohio Valley and ridging out west will remain in place throuigh the short term period. If anything, the pattern weakens by Tuesday morning. The trough is not deep enough to push a cold front though the area and this front will dissipate slowly through the period. This will provide a focus for intervals of showers and thunderstorms. Some mid level drying may ease into the northwest zones late in the period hence the slightly lower pops in these areas at that time. Thermal profiles do show slight cooling for daytime highs Monday and depending on cloud cover some areas may struggle to reach the ninety degree mark. Overnight lows remain steamy however in the middle 70s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 300 PM Saturday...A surface cold front will have dissipated across the area on Tue with the Bermuda ridge building back across the Carolinas mid and late week as the Piedmont trough sets up again. A cold front will approach the area next Saturday. A typical summertime pattern will be in place for much of the period. This means hit and miss showers and thunderstorms each afternoon and eve. A lingering mid-level trough Tue may help to enhance showers and thunderstorms. Then POPS will be trending higher with the approach of a cold front Sat and Sat night with several weak perturbations aloft helping to increase the coverage and longevity of convection. Highs will be warmest Wed through Fri, lower to mid 90s. Afternoon and early eve heat index values during this time will approach Heat Advisory criteria. Lows will be in the muggy 70s through the period. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 00Z...Anticipate a mixture of VFR/MVFR through into Sunday afternoon with isolated periods of IFR as scattered showers and thunderstorms, and intermittent low cigs, move across the area ahead of an approaching cold front. With the cold front draped across the western portions of the Carolinas this evening, latest radar imagery depicts widespread SHRA/TSRA activity just to the southwest and around to the northwest, as a few showers are already moving into the forecast area. Expect increasing SHRA/TSRA chances tonight inland as the front moves closer, thus have carried VCTS at all terminals. Anticipate a lull in the activity towards the morning hours, with activity becoming widespread again as the frontal boundary stalls near the area. As a result, expect VCSH/VCTS with periods of MVFR/IFR to return and gusty variable winds on Sunday. Heavier downpours may reduce visibility temporarily at times. As for winds, gusty southwest winds may continue into the early overnight hours, before decreasing, with sustained winds around 10 kts. Into Sunday, winds will become variable and gusty at times. Extended Outlook...MVFR/IFR conditions are possible from thunderstorm activity, especially each afternoon and evening thru Wednesday. Flight restrictions will become longer in duration Sunday and Monday when thunderstorms are expected to be most numerous. && .MARINE... NEAR TERM /THROUGH SUNDAY/... As of 845 PM Saturday...Models show the cold front currently sinking southward through the central Carolinas should stall before reaching the coast late tonight. Two large areas of thunderstorms, one across the NC Sandhills and another over the South Carolina Midlands, may act in concert to push a pulse of westerly winds out across the waters after midnight, but the actual front is expected to remain inland. These thunderstorms should reach the coastal waters later this evening with coverage ranging from 40 percent near Surf City to 80 percent near Myrtle Beach. Current observations show we are still experiencing winds near 20 knots from just east of the beaches all the way out to the Frying Pan Shoals buoy offshore, and these conditions are expected to persist until early Sunday morning. Seas are currently 3-4 feet nearshore, and a solid 4 feet offshore with some 5-footers possible near Frying Pan Shoals. SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 300 PM Saturday...No real surprises across the coastal waters through the period. Winds will remain from the south/southwest at 10- 15 knots. There may be an observation or two just eclipsing 15 knots overnight Sunday into Monday morning when the low level jet is diurnally enhanced but these should be short lived. Significant seas will remain 2-4 feet. LONG TERM /TUESDAY THROUGH THURSDAY/... As of 300 PM Saturday...A cold front will be dissipating upstream of the waters Tue as the Bermuda High rebuilds across the waters. The Bermuda High and Piedmont trough will act in unison to keep wind speeds in the range of 10 to 15 kt for much of the period and around 15 kt late Thu and Thu night. Seas will be mainly 2 to 3 ft, but building to a solid 3 ft later Thu and Thu night. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...SHK NEAR TERM...TRA SHORT TERM...SHK LONG TERM...RJD AVIATION...SGL
Hazardous weather outlook, Jul 8, 4:18 PM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 418 PM EDT Sat Jul 8 2017 NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-092030- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry- Inland Georgetown-Coastal Georgetown- 418 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Scattered thunderstorms could produce strong to possibly severe wind gusts this evening. Heat index will remain above 100 degrees through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may produce excessive rainfall and strong to damaging wind gusts Sunday. Heat index values will rise to 100 degrees or higher Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-SCZ054-092030- Coastal Brunswick-Coastal Horry- 418 PM EDT Sat Jul 8 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Scattered thunderstorms could produce strong to possibly severe wind gusts this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Thunderstorms may produce excessive rainfall and strong to damaging wind gusts Sunday. Heat index values will rise to 100 degrees or higher Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-092030- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 418 PM EDT Sat Jul 8 2017 ...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Should Exercise Caution. Scattered thunderstorms could produce strong to possibly severe wind gusts this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may produce strong to damaging wind gusts and torrential rainfall Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 27
In the hours before
Special weather statement, Jul 8, 9:02 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Wilmington NC 902 PM EDT SAT JUL 8 2017 SCZ017-024-090130- Marlboro SC-Dillon SC- 902 PM EDT SAT JUL 8 2017 ...SPECIAL WEATHER STATEMENT... At 901 PM EDT, Doppler radar was tracking a strong thunderstorm over Bingham, or 8 miles west of Dillon, moving east at 15 mph. Winds in excess of 30 mph and small will be possible with this storm. Also expect torrential rainfall. Locations impacted include... Dillon, Bingham, Hamer, Brownsville, South Of The Border, Little Rock, Minturn and Mcleod Medical Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3441 7920 3436 7963 3445 7965 3458 7940 TIME...MOT...LOC 0101Z 252DEG 12KT 3444 7952 RGZ
Special weather statement, Jul 8, 9:09 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Wilmington NC
909 PM EDT SAT JUL 8 2017
SCZ032-039-090200-
Williamsburg SC-Florence SC-
909 PM EDT SAT JUL 8 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN FLORENCE AND
NORTHWESTERN WILLIAMSBURG COUNTIES UNTIL 1000 PM EDT...
At 908 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Sardis to 8 miles northwest of
Hebron to 11 miles northeast of Manning to 10 miles northwest of
Salters. Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lake City, Kingstree, Hebron, Cades, Friendfield, Indiantown,
Scranton, Coward, Olanta, Lake City Community Hospital and
Williamsburg Regional Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3372 7998 3377 8000 3381 7994 3382 7991
3388 7988 3389 7989 3389 7994 3394 7997
3396 7995 3404 7965 3370 7952 3361 8004
TIME...MOT...LOC 0108Z 246DEG 28KT 3394 7992 3388 8001 3377 8003 3367
8002
RGZLocal storm report, Jul 8, 9:20 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
920 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG 2 NE MOUZON 33.76N 79.90W
07/08/2017 WILLIAMSBURG SC DEPT OF HIGHWAYS
REPORT OF TWO TREES DOWN ON HEBRON RD JUST SOUTH OF
DELOS RD INTERSECTION. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER ILM1700130
LACORTESpecial weather statement, Jul 8, 9:20 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wilmington NC
920 PM EDT SAT JUL 8 2017
SCZ033-039-055-090145-
Marion SC-Williamsburg SC-Inland Georgetown SC-
920 PM EDT SAT JUL 8 2017
...SPECIAL WEATHER STATEMENT...
At 919 PM EDT, Doppler radar was tracking a strong thunderstorm over
Outland, or 20 miles southwest of Conway, moving east at 25 mph.
Winds in excess of 30 mph and small hail will be possible with this
storm.
Locations impacted include...
Hemingway and Outland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3362 7946 3378 7946 3381 7934 3380 7933
3381 7931 3382 7931 3383 7926 3382 7926
3381 7925 3378 7925 3377 7924 3376 7924
3374 7921 3366 7916
TIME...MOT...LOC 0119Z 261DEG 20KT 3372 7938
RGZLocal storm report, Jul 8, 9:26 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
926 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG 3 SE MARTHA LAW ESTATES 33.83N 79.70W
07/08/2017 FLORENCE SC LAW ENFORCEMENT
TREE DOWN IN THE ROAD NEAR SOUTH INDIANTOWN ROAD
INTERSECTION WITH BROADWAY ROAD. TIME ESTIMATED BY
RADAR.
&&
EVENT NUMBER ILM1700131
TRALocal storm report, Jul 8, 9:32 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
932 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG BARTELL CROSSROADS 33.76N 79.58W
07/08/2017 WILLIAMSBURG SC DEPT OF HIGHWAYS
REPORT OF TREE BLOCKING ROADWAY ON OLD GEORGETOWN RD
NEAR ST MARYS UNITY CHURCH. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER ILM1700132
LACORTEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:18 PM EDT | Special Weather Statement | ILM | Williamsburg | 57 min |
| Jul 8, 8:45 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 18 min |
| Jul 8, 9:02 PM EDT | Special Weather Statement | ILM | Dillon | 28 min |
| Jul 8, 9:09 PM EDT | Special Weather Statement | ILM | Williamsburg | 51 min |
| Jul 8, 9:15 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 45 min |
| Jul 8, 9:20 PM EDT | Special Weather Statement | ILM | Georgetown | 25 min |
| Jul 8, 9:44 PM EDT | Special Weather Statement | ILM | Dillon | 31 min |
| Jul 9, 4:30 PM EDT | Areal Flood Advisory | ILM | Florence | 2 hr |
| Jul 9, 7:01 PM EDT | Areal Flood Advisory | ILM | Horry | 119 min |
| Jul 9, 7:05 PM EDT | Areal Flood Advisory | ILM | Horry | 115 min |
| Jul 9, 7:11 PM EDT | Flash Flood Warning | ILM | Horry | 3 hr |
| Jul 9, 7:46 PM EDT | Areal Flood Advisory | ILM | Georgetown, Horry, Marion, Williamsburg | 3 hr |
| Jul 9, 7:51 PM EDT | Special Weather Statement | ILM | Horry | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.